Arkansas, 2015

Lightning Strike in Arkansas, June 13, 2015

June 13, 2015 · NWS TSA · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon hours in a warm, moist, and slightly unstable air mass that was in place across northwestern Arkansas. No severe weather occurred but a young man was killed by lightning on Beaver Lake in Benton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed during the afternoon hours in a warm, moist, and slightly unstable air mass that was in place across northwestern Arkansas. No severe weather occurred but a young man was killed by lightning on Beaver Lake in Benton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 13, 1:52 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 13, 1:52 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
252 PM CDT SAT JUN 13 2015

.DISCUSSION...
WILL CONTINUE THE FLASH FLOOD WATCH THAT IS IN PLACE FOR PORTIONS
OF NORTHEAST OKLAHOMA...MAINLY NORTH OF INTERSTATE 44 AS IS FOR NOW.
MANY LOCATIONS ACROSS THIS AREA SAW CONSIDERABLE RAINFALL AMOUNTS
FRIDAY NIGHT INTO THIS MORNING AND WILL NOT TAKE TOO MUCH RAIN FOR
ADDITIONAL FLASH FLOODING TO OCCUR.

IT WILL BECOME INCREASINGLY DIFFICULT OVER THE NEXT FEW DAYS TO PIN
POINT WHERE THE SHOWER AND THUNDERSTORM ACTIVITY WILL OCCUR AS THE
AIRMASS BECOMES INCREASINGLY TROPICAL AND THERE WILL BE NO SYNOPTIC
LOW LEVEL FORCING AVAILABLE. WHAT WE WILL HAVE IS A SERIES OF MID-LEVEL
SHORTWAVES THAT WILL AFFECT THE AREA WITH EVENTUALLY A WEAK SHEAR AXIS
DEVELOPING ACROSS THE AREA EARLY NEXT WEEK. SO...WILL KEEP HIGH CHANCE
TO LIKELY POPS FOR THE NEXT FEW DAYS ACROSS THE AREA. THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN IN A SHORT PERIOD OF TIME
DUE TO THE TROPICAL NATURE OF THE AIRMASS. THIS WILL LIKELY LEAD TO
FLOODING OF LOW LYING AREAS AND AREAS THAT DRAIN POORLY. THERE WILL BE
A LIMITED THREAT FOR SEVERE WEATHER WITH LARGE HAIL AND STRONG GUSTY
WINDS THE CONCERN.

THE FORECAST BECOMES A LITTLE MORE INTERESTING AS WE MOVE TOWARDS
MID-WEEK AS THE TROPICAL DISTURBANCE CURRENTLY OVER THE YUCATAN
PENINSULA POTENTIALLY MOVES INTO THE REGION. AT THE VERY LEAST...SOME
MOISTURE ASSOCIATED WITH THIS DISTURBANCE WILL AFFECT THE AREA MID-WEEK.
THE MODELS DIFFER IN TIMING IN MOVING THE DISTURBANCE ACROSS PORTIONS
OF THE FORECAST AREA WITH THE GFS THE FASTEST. WITH THIS IN MIND...THE FORECAST
FOR MID TO LATE WEEK WILL HAVE TO MONITORED CLOSELY FOR MORE HEAVY RAINFALL
IN ASSOCIATION WITH THIS FEATURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  85  72  86 /  70  50  50  50
FSM   71  87  72  87 /  60  50  50  70
MLC   72  85  72  86 /  50  30  40  50
BVO   69  84  69  85 /  70  60  60  50
FYV   68  83  69  83 /  60  40  60  70
BYV   68  83  69  83 /  80  60  40  80
MKO   69  85  70  85 /  60  40  50  60
MIO   70  84  69  84 /  70  40  50  50
F10   71  84  71  86 /  60  30  30  50
HHW   71  85  71  86 /  60  50  60  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 PM SUNDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ064.

AR...NONE.
&&

LONG TERM....10
Hazardous weather outlook, Jun 13, 12:00 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT SAT JUN 13 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT SAT JUN 13 2015

...LOCALLY HEAVY RAINFALL AND FLASH FLOODING POSSIBLE THROUGH THE
   WEEKEND...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...THIS AFTERNOON.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

DISCUSSION...
AREAS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON AS THE ATMOSPHERE DESTABILIZES WITH ADDITIONAL SURFACE
HEATING. WHILE A MARGINAL SEVERE WEATHER THREAT FOR DAMAGING WINDS
EXISTS THROUGH EARLY EVENING...THE MAIN CONCERN WILL BE POTENTIAL
FLOODING FROM ADDITIONAL HEAVY RAINFALL. PARTS OF NORTHEAST OKLAHOMA
RECEIVED BETWEEN 2 AND 5 INCHES OF RAINFALL YESTERDAY...AND PERIODS
OF HEAVY RAINFALL WILL AGAIN BE POSSIBLE ACROSS THIS GENERAL AREA.
AREAS OF NORTHEAST OKLAHOMA GENERALLY ALONG AND NORTH OF INTERSTATE
44 REMAIN IN A FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY
RAIN POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
TUESDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
MOIST SOUTHWESTERLY FLOW ALOFT WILL RESULT IN PERIODS OF SHOWERS AND
THUNDERSTORMS FOR THE REMAINDER OF THE WEEKEND AND INTO EARLY NEXT.
ADDITIONAL HEAVY RAINFALL IS LIKELY...ESPECIALLY ACROSS NORTHEAST
OKLAHOMA. THERE ARE SOME SIGNS THAT A WEAK TROPICAL SYSTEM COULD
LIFT INTO THE AREA LATER NEXT WEEK...BRINGING ADDITIONAL HEAVY
RAINFALL.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Jun 13, 9:09 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1009 AM CDT SAT JUN 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     FLASH FLOOD      9 W NOWATA              36.70N 95.80W
06/13/2015                   NOWATA             OK   PUBLIC

            ROAD IMPASSABLE DUE TO HIGH WATER ON E0240 ROAD.

&&

RBD

The radar

The Springfield radar (KSGF), 101 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Benton

When
June 13, 3:00 PM CST
Where
Benton County, 3.15 mi N of Beaver Lake
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
36.415, -93.890

Three people were on a boat fishing when it was struck by lightning. One of the three people died from the lightning strike.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Benton2015-06-1322MaleBoatingDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571233.